Kansas, 2004

Blizzard in Kansas, February 29, 2004

February 29, 2004 · NWS GLD · 3 events in 3 counties and zones

A winter storm produced 2-4 inches of snow across extreme northwest Kansas, southwest Nebraska and eastern Colorado during the afternoon and overnight hours of February 29th. The snow was accompanied by a prolonged period of 40 to 60 mph winds which brought whiteout conditions and road closures.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm produced 2-4 inches of snow across extreme northwest Kansas, southwest Nebraska and eastern Colorado during the afternoon and overnight hours of February 29th. The snow was accompanied by a prolonged period of 40 to 60 mph winds which brought whiteout conditions and road closures. Interstate 70 was closed for approximately 15 hours from Colby, Kansas to the Denver metro area. In Sherman county KS, all highways in the county were closed overnight. The highest wind gust with this storm was 66 mph reported at Flagler Colorado, with numerous reports of 45 to 55 mph winds elsewhere in northwest Kansas, southwest Nebraska and eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 29, 3:11 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 29, 3:11 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MST SUN FEB 29 2004

.DISCUSSION...LAST MINUTE CHANGES DUE TO RAPIDLY CHANGING WEATHER.
PLEASE SEE HIGHLIGHT SECTION BELOW FOR CHANGES TO WINTER WARNINGS
AND ADVISORIES.

AT  19Z THE LATEST SURFACE ANALYSIS PLACED LOW
PRESSURE OVER WESTERN KANSAS. WATER VAPOR IMAGERY SHOWING A STRONG
JET ROUNDING OUT OF THE BASE OF THE UPPER LOW. PROFILER DATA SHOWING
A CENTER NEAR NW KANSAS. METARS/RADAR DETECTING SNOW OVER COLORADO
ZONES AND RAIN OR RAIN AND SNOW ELSEWHERE.

PREFER THE ETA POSITION OF THE UPPER LOW AT 18Z TODAY. THE GFS IS
SLIGHTLY FURTHER SOUTH AND IS SLIGHTLY FASTER THAN THE ETA. BY 12Z
THE 700MB LOW IS CENTERED NEAR LINCOLN NEBRASKA. OMEGA LIFTS NORTH
OF THE FORECAST AREA. LIGHT SNOW SHOULD TAPER OFF BY MID TO LATE
MONDAY MORNING ACROSS NORTHERN AND EASTERN ZONES. ADDITIONAL SNOW
AMOUNTS TONIGHT SHOULD RANGE FROM 3 TO 4 INCHES OVER THE WARNING
AREA WITH 2 TO 3 INCHES OVER THE ADVISORY AREA. PROBLEM AREA IS
WHETHER RED WILLOW COUNTY WILL NEED TO BE INCLUDED IN THE ADVISORY
AREA. SNOW AMOUNTS THERE APPEAR TO BE IN THE 2 INCH RANGE. FOR THE
SAFE SIDE...WILL EXTEND CURRENT WINTER WEATHER ADVISORY AREA THERE
AND ONE COUNTY SOUTH INTO DECATUR COUNTY. AMOUNTS OF 1 INCH OR LESS
SHOULD OCCUR SOUTH OF INTERSTATE 70. THE MAIN QUESTIONS ARE WHEN
WILL AREAS CURRENTLY GETTING RAIN CHANGEOVER TO ALL SNOW. THE
RUC/MESOETA 850MB WINDS/TEMPERATURES INDICATE THAT THE COLD AIR WILL
MOVE INTO THESE AREAS IN THE CENTRAL AND EASTERN FORECAST AREA
SOMETIME BETWEEN 00Z AND 03Z MONDAY. THE NEXT QUESTION IS WHETHER A
BLIZZARD WARNING WILL BE NEEDED TONIGHT OVER THE CURRENT WARNING
AREA. SUSTAINED WINDS ARE PROGGED TO INCREASE TO THE 30 TO 40 MPH RANGE
AROUND 03Z MONDAY WITH GUSTS TO 45 MPH AND CONTINUE FOR THE REST OF
THE NIGHT. TEMPERATURES AROUND 28 DEGREES IN THE FAR WESTERN
FORECAST AREA COMBINED WITH WINDS WILL CREATE BLIZZARD CONDITIONS.
ALSO LATEST SWOMCD PRODUCT INDICATES HIGH POSSIBLITY OF BLIZZARD
CONDTIONS ACROSS NORTHWEST FORECAST AREA. SO WILL MAKE A BLIZZARD
WARNING FOR EASTERN COLORADO ZONES EXCEPT CHEYENNE COUNTY INCLUDING
DUNDY NEB AND CHEYENNE KS/SHERMAN KS. WINDS CONTINUE IN THE 25 TO 35
MPH RANGE EARLY MONDAY MORNING AND THEN DECREASE TO BREEZY IN THE
AFTERNOON. BASED ON WIND SPEEDS WILL ISSUE A WIND ADVISORY FOR AREAS
SOUTH OF THE WINTER HIGHLIGHTS FOR TONIGHT (00Z-18Z MONDAY) THROUGH
1100 AM MONDAY.  RIDGING/SUBSIDENCE MOVE IN MONDAY AFTERNOON ALONG
WITH CLEARING SKIES AND DECREASING WIND. SOUTHWEST FLOW TAKES OVER
ON TUESDAY AS ANOTHER LOW DIGS SOUTH ALONG THE WESTERN CONUS. NEXT
CHANCE FOR PRECIP WILL BE ON WEDNESDAY/NIGHT AS SHORTWAVE ENERGY
EJECTS OUT OF THE SOUTHWEST LOW.

COORDINATED WITH BOU...LBF...DDC ON WEATHER HIGHLIGHTS.

NOTE TO THE MID SHIFT...LATEST RUC MODEL INDICATES THAT A WIND
ADVISORY MAY BE NEEDED FOR MONDAY FROM 12Z TO 18Z FOR AREAS WHERE A
WINTER HIGHLIGHT HAS EXPIRED.

DAYS 4-7...FEW CHANGES OTHER THAN TO ADD ANOTHER DAY. A WEAK TROUGH
MOVES THROUGH ON DAY 7. DUE TO QUESTIONABLE LOW LEVEL MOISTURE AND
WEAK DYNAMICS WILL KEEP DRY FOR NOW. TROUGH MOVING ACROSS TEXAS ON
DAY 4 LOOKS TOO FAR SOUTH TO GIVE US MUCH CHANCE FOR PRECIP. ANOTHER
WEAK TROUGH ON FRIDAY BUT QUESTIONABLE AGAIN SO WILL KEEP JUST BELOW
SLIGHT CHANCE FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...BLIZZARD WARNING TONIGHT FOR CHEYENNE...SHERMAN...WALLACE...
      GREELEY...WICHITA...LOGAN...THOMAS AND RAWLINS COUNTY.
      WINTER WEATHER ADVISORY TONIGHT FOR DECATUR...NORTON...
      SHERIDAN...GRAHAM...GOVE COUNTY.
.NE...BLIZZARD WARNING TONIGHT FOR DUNDY...HITCHCOCK COUNTY.
      WINTER WEATHER ADVISORY TONIGHT FOR RED WILLOW COUNTY.
.CO...BLIZZARD WARNING TONIGHT FOR YUMA...KIT CARSON...CHEYENNE
      COUNTY.

&&

FS
Hazardous weather outlook, Feb 29, 4:15 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
415 AM MST SUN FEB 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
410 AM MST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN TWO-THIRDS OF
THE TRI-STATE AREA AS AN INTENSE LOW PRESSURE AREA MOVES OUT OF
EASTERN COLORADO. BY EARLY EVENING A COLD FRONT WILL PUSH INTO FAR
EASTERN COLORADO AND WESTERN KANSAS...BRINGING SUB FREEZING
TEMEPRATURES BY MIDNIGHT OR SHORTLY THEREAFTER. A WINTER STORM
WARNING IS IN EFFECT FOR YUMA COUNTY COLORADO...DUNDY COUNTY NEBRASKA
...AND CHEYENNE COUNTY KANSAS THROUGH TONIGHT WITH A WINTER WEATHER
ADVISORY IN EFFECT FOR THOSE COUNTIES BORDERING THE WARNING AREA.
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DDT

In the hours before

Local storm report, Feb 29, 3:23 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MST SUN FEB 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     BLIZZARD         SEIBERT                 39.30N 102.87W
02/29/2004                   KIT CARSON         CO   LAW ENFORCEMENT

            NEAR ZERO VISIBILITY IN SNOW ALONG INTERSTATE 70 BETWEEN
            SEIBERT AND FLAGLER.

0300 PM     BLIZZARD         CHEYENNE WELLS          38.82N 102.35W
02/29/2004                   CHEYENNE           CO   LAW ENFORCEMENT

            VISIBILITY REDUCED TO 150 YARDS IN SNOW.

&&

JDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Cheyenne

When
February 29, 5:00 PM MST to 11:59 PM MST
Where
Cheyenne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Blizzard, Wallace

When
February 29, 5:00 PM MST to 11:59 PM MST
Where
Wallace forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Blizzard, Sherman

When
February 29, 5:00 PM MST to 11:59 PM MST
Where
Sherman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385852, 5385853, 5385854.